Does prednisone make you tired or sleepy?
Question posted by texas_901 on 22 April 2011
Last updated on 10 December 2021 by bjcotton126
I'm happy to know I'm not nuts! I've been going down 1mg Prednisone each month from 15mgs to 5.. I'm taking 8mgs this month & for some reason I'm very tired & falling asleep half the day! I never had trouble falling asleep at night even when taking 15mgs. But it's only now, taking 8mgs that I began falling asleep during the day. I don't understand it? My hair didn't fall out & I don't have fluid retention. Also, my BP has gone WAY down while on Prednisone even though the Prednisone symptoms say it RAISES BP. So I think it can effect a lot of people very differently than others. I'll be discussing this with my rheumatologist this month.
Regular Prednisone makes me stay awake for days ( I was on it for a few months for Chron's and had other bad side effects as well.) However, I'm currently on a package of Methylprednisolone for rotator cuff pain ( I couldn't lift my left arm at all). And I'm SO sleepy. It completely knocks me out and I feel heavy and sluggish.
It does help my pain though.
My partner keeps asking if I took my muscle relaxer during the day, no I'm not taking anything besides this Methylprednisolone during the day.
I'm glad you posted this because it says it's not supposed to make you drowsy, but I'm completely drained and wiped out from it. I can't drive on it, I'm afraid I would fall asleep!
Eight years ago I started prednisone at 30 mg per day because it was the only thing that allowed me to not lie in bed all day and night without constant pain. Sleep two hours. awake one hour. Two years later I started a gluten free diet. Within days my sleep apnea cleared. Over a short time my prostate shrank, arthritis cleared, alcoholism went away, became a nose breather for the first time in my life, and a total of eighteen "symptoms" cleared up. Reduced prednisone from 30 mg a day to 10 mg. I still wake at 1 am and fall asleep at dawn. Two weeks ago I switched to taking 10 mg at 10 pm and now sleep through the night and am alert in the morning. Now I need to find a new PCP to prescribe it before my current supply runs out.
I have the answer for you buddy. The short answer is no steroids like prednisone does not make you lethargic or sleepy. Prednisone gives you energy. Based on your symptoms what you are describing is glucose-spike-and-crash. Prednisone allows glucose levels to go through the roof. In turn your body will produce insulin in order to lower glucose levels but if your pancreas does not release enough insulin then your body will revert to secondary measure by causing increased urination in order to flush the glucose out which lowers glucose levels. In turn if your glucose level is too low then it's sleepy time. Sounds like you're diabetic.
I thought I was insane when I took the z pak for the 2nd day and had to sleep right after waking up. Today marked day 2 for me, I woke up took prednisone with food and sat on sofa and immediately fell asleep for about 2-3 hours. Not sure how I'll make it through my work week. Luckily I work from home, but it's going to be tough. So far no other side effects outside of increased urination.
I have taken prednisone a number of times before for bronchitis, poison ivy and flares, but this time, I'm tried. I've slept in more than i ever have and even took a nap. I've never been able to nap. It's good for me to rest, but i can't imagine returning to work after the virus stuff calms down and functioning.
50mg once a day made me EXTREMELY SLEEPY, like I took an Ambien. I practically fell asleep at my desk at work, on the toilet, etc. My eyes wanted to slam shut! I am taking this with Cefdinir, and that's certainly not the cause of my sleepiness. My manager said it made her sleepy too. I will switch to taking it at night.
I was prescribed Prednisone along with the Amoxicillin. As soon as I take the steroid, I immediately feel tiredness. The direction asks you to take it at 9am so I pretty much fight all day long at work to keep my eyes open. lol. I am overly fatigue but just tired. I started to have minor backache as well. No bad stomachache but I am super gassy from it. lol. I don't know if it is helping because I am still coughing uncontrollably at random times and places. I got two more days to go... so... idk
I'm on prednisone for the first time and at first it did give me a lot of energy but I caught the flu so I've been trying to sleep that off, be careful with high heart rate
Yes ! I’m so happy that I found this group because sleepiness is not added on the list of side effects, but I knew something had to be causing me to be over tired. I can’t get enough sleep while using the prednisone eye drops & I have had sudden onsets of hunger. I knew I was not crazy to believe that an eye drop can surely cause drowsiness .
I’ve been on 65 mg of prednisone approx 4 months because my body wouldn’t allow me to wean off. This is a nightmare!!! First off about the first week on it I couldn’t sleep at all but after that it makes me exhausted faking asleep sitting up. I also wake talking to myself & ive noticed i do weird things w/my hands for example I woke feeding myself with my hands waving to someone and what looked like me pulling an invisable never ending rope out my mouth! Anyhow I tried weaning two months but each time I tried I had the worst joint pain in knees & severe pain in calves & feet. Had to crawl pulling myself screaming help calling 911 to get me. This happened several times with all doctors saying it wasn’t the prednisone (bs I knew it was) & finally my gastro agreed feeling horrific for me. I wouldn’t try weaning again for a month cuz so scared of the pain.
Finally I’m down to 25 mg (5 mg a week) and I still have aching, totally exhausted and my eating habits are sick! I couldn’t control the junk food and I don’t eat junk food!!! Prednisone made me crave cakes and anything like it to the point I was shoving them in mouth not getting enough!!! It was terrible! I’ve never weighed over 140 and I’m great shape but now I’ve gained over 100 lbs in less than two months! My weight is now 230lbs!!! I’m miserable! I can’t walk, lay sit breathe and I cry all the time trying to fight off the cravings fir this junk food that I don’t even like! I will never take this again & I’m so upset with my doc for not explaining the side effects and giving me the decision if I want it. I was in remission for crohns and had to be rushed in for treatment at the hospital. I’m either depressed or I actually get quite grumpy & my kids and I truly never argue nor raise our voiced. I’m petrified I’ll never be myself again! It’s effected every aspect of my life! I wish everyone the best of luck & I surely will pray for each of you here in this chat! Thank you to for all your replies as it’s helped me knowing others understand my pain!
So many years after this question was posed... but still, I got interested in this question because I noticed that for some time now I always feel sleepy whenever I eat. I have been diagnosed with lung sarcoidosis since 2015, and have been on various levels of prednisone tablets. The first weeks of this treatment where difficult, it was a time of discovery, adjustment and also hope that the treatment would work. At first I had serious insomnia, I wouldn't sleep the whole night. Then the other side effects appeared. However, after 4 years of the treatment, I now have a new situation: anytime I eat, I feel tired and sleepy, even though I am on a reduced dosage of 10mg/day. It's now difficult to work, to attend meetings, and so on.
I even feel guilty whenever I am found sleeping at a time when others are busy at work, this caused an increase level of irritability that I unfortunately handle by even sleeping more!!! So, I guess one should watch how our various bodies react to this drug, accept what we can accept and fight what we can and should fight. I would also advise you watch your diet, no heavy meals.
I am hoping you can revert with what is working for you now and how you handled the excessive sleeping habit.
I’m on 60 mg of prednisone in one dose in the morning and I can tell you for sure it definitely makes you not sleep! I’ve been on multiple different doses 5 mg, 10 mg, 20 mg, 30 mg, 40 mg and now 60 mg. In all those doses I had a hard time sleeping if I took it past a certain time in the day which I would say definitely try to take it if possible before 3 o’clock in the afternoon.
No it does not make me sleepy, a bit tired but not to the point to where I just want to go to sleep. For me it causes sleeplessness at night. I have been on Prednisone for 9 years. From a very high dose to a much lower dose. I needed it to save my life. I guess everyone reacts differently. Its a super medication, BUT the side effects are very very bad and can have horrible pain and suffering on some people.
- Prednisone uses and safety info
- Prednisone information for Healthcare Professionals (includes dosage details)
- Side effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.